Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 137, NWS Springfield, MO

April 26, 2011Barry County, Stone County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 26, 2011, 6:47 PM CDT for Barry County, Stone County, Missouri. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2011, 6:47 PM CDT (23:47 UTC)
Expired
Apr 26, 2011, 7:04 PM CDT
In force
17 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barry County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 71 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

139 
WUUS53 KSGF 262347
SVRSGF
MOC009-209-270030-
/O.NEW.KSGF.SV.W.0137.110426T2347Z-110427T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
647 PM CDT TUE APR 26 2011

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BARRY COUNTY IN SOUTHWEST MISSOURI...
  SOUTHERN STONE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 730 PM CDT.

* AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF
  CASSVILLE TO 12 MILES SOUTH OF GOLDEN...MOVING EAST AT 40 MPH.
  THESE STORMS ARE CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GOLDEN BY 655 PM CDT.
  SHELL KNOB BY 700 PM CDT.
  CAPE FAIR AND LAMPE BY 710 PM CDT.
  GALENA AND KIMBERLING CITY BY 715 PM CDT.
  BRANSON WEST AND INDIAN POINT BY 720 PM CDT.
  REEDS SPRING AND SILVER DOLLAR CITY BY 725 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE ROARING RIVER STATE PARK AND
TABLE ROCK LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

DOPPLER RADAR HAS INDICATED SOME ROTATION WITH THESE STORMS. WHILE
NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. SEEK SHELTER
INDOORS AND AWAY FROM WINDOWS AS THESE STORMS APPROACH. A TORNADO MAY
DEVELOP WITH LITTLE ADVANCED WARNING.

&&

LAT...LON 3669 9394 3684 9336 3657 9331 3650 9332
      3649 9334 3650 9386
TIME...MOT...LOC 2344Z 253DEG 35KT 3664 9383 3637 9371
WIND...HAIL 60MPH 1.00IN

$$

BOXELL
1 follow-up statement
779 
WWUS53 KSGF 270004
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
704 PM CDT TUE APR 26 2011

MOC009-209-270015-
/O.CAN.KSGF.SV.W.0137.000000T0000Z-110427T0030Z/
BARRY MO-STONE MO-
704 PM CDT TUE APR 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN STONE AND
SOUTHEASTERN BARRY COUNTIES IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORMS THAT PROMPTED THE WARNING HAD WEAKENED AND WERE NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3669 9394 3684 9336 3657 9331 3650 9332
      3649 9334 3650 9386
TIME...MOT...LOC 0005Z 253DEG 35KT 3670 9358 3643 9347

$$

BOXELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 6:00 PM CDT, 47 minutes earlier.

Area forecast discussion, Apr 26, 6:00 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 PM CDT TUE APR 26 2011

...UPDATE TO AVIATION...

.DISCUSSION...

THE MAIN FORECAST FOCUS CONTINUES TO BE ON THE HYDRO AND SEVERE
THREATS THROUGH TONIGHT. LOOKS LIKE WE WILL THEN HAVE A FEW DAYS
TO DRY OUT TO END THE WORK WEEK BEFORE MORE RAIN RETURNS FOR
NEXT WEEKEND.

CURRENTLY...AN UPPER LEVEL SHORT WAVE TROUGH IS IN THE PROCESS OF
DEEPENING ACROSS THE FOUR CORNERS REGION AS A STRONG JET STREAK
ROUNDS ITS BASE. THE SURFACE PATTERN IS RATHER COMPLICATED. A
SURFACE LOW IS ANALYZED OVER SOUTHWEST WISCONSIN WITH A COLD FRONT
TRAILING THE LOW THROUGH SOUTHEAST MISSOURI. THIS FRONT THEN JOINS
UP WITH ANOTHER SURFACE LOW OVER CENTRAL TEXAS...AND A THIRD LOW
OVER SOUTHEAST COLORADO. THUNDERSTORMS WERE BEGINNING TO ERUPT IN
THE ARKLATEX REGION WHERE A SEVERE WEATHER OUTBREAK IS EXPECTED
THIS EVENING.

AS WE HEAD INTO TONIGHT...THAT SURFACE LOW IN SOUTHEAST COLORADO
WILL BECOME THE PRIMARY LOW AND SWING OUT ACROSS THE RED RIVER
REGION. THIS LOW WILL THEN TRACK UP TOWARDS THE MISSOURI BOOTHEEL
WEDNESDAY MORNING. SHOWERS AND THUNDERSTORMS WILL INITIALLY
DEVELOP ACROSS EASTERN OKLAHOMA AND NORTHERN ARKANSAS AS
ISENTROPIC ASCENT GETS GOING BY EARLY THIS EVENING. THIS ACTIVITY
WILL SHIFT NORTHEAST INTO THE MISSOURI OZARKS THIS EVENING AND
CONTINUE THROUGH THE OVERNIGHT. THE MAIN CONCERN WILL OF COURSE BE
THE ADDITIONAL THREAT FOR HEAVY RAINFALL AND FLOODING. PLEASE SEE
THE HYDROLOGY SECTION BELOW FOR FURTHER DETAILS.

A SECOND CONCERN IS THE THREAT FOR SEVERE STORMS ACROSS SOUTH
CENTRAL MISSOURI. THE SEVERE THREAT WILL BE HEAVILY DEPENDENT ON
THE PLACEMENT OF THE FRONTAL BOUNDARY AND SURFACE LOW TRACK. WITH
STRONG WIND SHEAR IN PLACE...ENOUGH INSTABILITY WILL EXIST FOR A
DAMAGING WIND AND LARGE HAIL THREAT. FORECAST SOUNDINGS ACROSS FAR
SOUTH CENTRAL MISSOURI ALSO INDICATE LITTLE IN THE WAY OF
DECOUPLING WITH A FAIR AMOUNT OF LOW LEVEL CAPE LATER TONIGHT.
WITH LARGE AND TURNING HODOGRAPHS FAVORED GIVEN THE TRACK OF THIS
CYCLONE...AN ISOLATED TORNADO WILL BE POSSIBLE.

SHOWERS AND A FEW THUNDERSTORMS WILL THEN CONTINUE INTO WEDNESDAY
MORNING AS THE MAIN UPPER LEVEL TROUGH APPROACHES FROM THE WEST.
THERE MAY STILL BE ENOUGH INSTABILITY FOR A SMALL HAIL THREAT
WEDNESDAY MORNING ACROSS THE EASTERN OZARKS. OTHERWISE...WRAP
AROUND RAINFALL WILL TRAVERSE THE OZARKS FROM LATER WEDNESDAY
MORNING INTO THE AFTERNOON. HAVE NO PLANS TO CHANGE THE FLASH
FLOOD WATCH.

THAT SYSTEM WILL FINALLY GET OUT OF HERE WEDNESDAY EVENING WITH
DRY WEATHER EXPECTED THROUGH FRIDAY. WE WILL SEE A WARMING TREND
AS UPPER LEVEL RIDGING TAKES PLACE. MEDIUM RANGE MODELS HAVE THEN
COME INTO BETTER AGREEMENT REGARDING THE THREAT FOR SHOWERS AND
THUNDERSTORMS THIS WEEKEND. CURRENT INDICATIONS ARE THAT LOW LEVEL
MOISTURE WILL BEGIN TO RETURN NORTH ON FRIDAY AS HEIGHTS FALL
ACROSS THE INTERMOUNTAIN WEST. BOTH THE 12Z GFS AND ECMWF
INDICATE A POSITIVELY TILTED TROUGH SHIFTING OUT INTO THE CENTRAL
UNITED STATES STARTING ON SATURDAY. THE MAIN ENERGY WILL REMAIN
NEAR THE US/CANADIAN BORDER...WITH A SECONDARY SHORT WAVE TROUGH
LAGGING ACROSS THE SOUTHWESTERN UNITED STATES. THIS APPEARS TO BE
A GOOD SETUP FOR A SLOW MOVING FRONTAL BOUNDARY TRAVERSING THE
AREA...ALONG WITH THE ATTENDANT THREAT FOR SHOWERS AND
THUNDERSTORMS. HIT THIS CONCERN IN THE HYDRO SECTION BELOW.

SCHAUMANN

&&

.AVIATION...

FOR THE 00Z TAFS...

RA/TSRA LIKELY TO WORK INTO THE TAF SITES DURING THE EVENING HOURS
TONIGHT...WITH MVFR TO IFR CIGS/VIS EXPECTED. SHRA ACTIVITY TO
CONTINUE THROUGH MIDDAY TOMORROW. EXPECT TO SEE AN INCREASE IN
WIND SPEEDS DURING THE AFTERNOON HOURS ON WEDNESDAY...WITH MVFR TO
OCCASIONAL IFR CIGS CONTINUING.

BOXELL

&&

.HYDROLOGY...

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL SPREAD NORTHEAST
INTO THE AREA THIS EVENING AS LOW PRESSURE TRACKS NORTHEAST OUT OF
THE SOUTHERN PLAINS. LOCALLY HEAVY RAINFALL WILL AGAIN BE
POSSIBLE... ESPECIALLY ALONG AND SOUTH OF A CASSVILLE TO AVA TO
SALEM LINE. DO BELIEVE HOWEVER THAT THE HEAVIEST RAIN WILL MISS
SOUTHERN MISSOURI TO THE SOUTH FOR A COUPLE OF REASONS. FIRST
OFF...THE BEST ISENTROPIC UPGLIDE/THETA-E ADVECTION WILL REMAIN
ALONG AND SOUTH OF THE INTERSTATE 40 CORRIDOR. SECONDLY...INTENSE
CONVECTION IS EXPECTED TO DEVELOP DOWN ACROSS THAT REGION...WHICH
WILL INTERRUPT MOISTURE TRANSPORT INTO THE MISSOURI OZARKS.
NEVERTHELESS...STILL THINK A COUPLE OF LOCATIONS ACROSS SOUTHERN
MISSOURI MAY RECEIVE OVER AN INCH...WITH UP TO TWO INCHES NOT OUT
OF THE REALM OF POSSIBILITY OVER LOCALIZED AREAS.

WHILE RAIN SHOWERS AND A FEW THUNDERSTORMS WILL REMAIN POSSIBLE ON
WEDNESDAY...THE BULK OF THE HEAVIER PRECIPITATION IS EXPECTED
TONIGHT. THIS SYSTEM WILL FINALLY SHUNT EAST OF THE REGION BY
WEDNESDAY EVENING WITH DRY WEATHER THEN EXPECTED THROUGH FRIDAY.
UNFORTUNATELY...MEDIUM RANGE MODELS ARE SHOWING A SIGNAL FOR MORE
HEAVY RAINFALL SOMEWHERE ACROSS THE REGION THIS WEEKEND. TOUGH TO
SAY EXACTLY WHERE THIS FAR OUT...SO STAY TUNED.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR MOZ070-071-
     079>083-088>098-101>106.

KS...NONE.
&&
Hazardous weather outlook, Apr 26, 3:50 PM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
350 PM CDT TUE APR 26 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
350 PM CDT TUE APR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT.

WEATHER HAZARDS EXPECTED...

  SIGNIFICANT FLOODING RISK.
  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

  FLOODING WILL CONTINUE THROUGH TONIGHT ON AREA STREAMS...RIVERS
  AND FLOOD PRONE AREAS IN RESPONSE TO RECENT HEAVY RAINFALL.

  ANOTHER ROUND OF RAIN AND THUNDERSTORMS IS EXPECTED LATE THIS
  AFTERNOON INTO TONIGHT AS ANOTHER STORM SYSTEM APPROACHES
  THE REGION. AT THIS TIME THE BETTER INSTABILITY AND SEVERE
  POTENTIAL WILL REMAIN SOUTH OF THE AREA IN ARKANSAS. HOWEVER...
  SOME STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS FAR
  SOUTHERN MISSOURI GENERALLY SOUTHEAST OF INTERSTATE 44 WITH THE
  GREATEST POTENTIAL ACROSS SOUTH CENTRAL MISSOURI. THE PRIMARY
  RISKS WILL BE HAIL TO THE SIZE OF QUARTERS AND DAMAGING WINDS
  OVER 60 MPH. THERE WILL BE THE THREAT FOR AN ISOLATED TORNADO
  SOUTH OF A CASSVILLE TO AVA TO SALEM LINE.

  THIS SYSTEM WILL BRING AN ADDITIONAL ONE QUARTER OF AN INCH TO
  TWO INCHES OF RAINFALL...WITH THE HEAVIEST RAINFALL ACROSS
  SOUTH CENTRAL MISSOURI. THIS ADDITIONAL RAINFALL WILL ADD TO
  THE ONGOING SIGNIFICANT FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  SHOWERS WITH EMBEDDED THUNDERSTORMS WILL LIKELY CONTINUE INTO
  WEDNESDAY AFTERNOON...WITH THE HEAVIEST RAINFALL EXPECTED
  ACROSS SOUTH CENTRAL MISSOURI. THIS ADDITIONAL RAINFALL WILL
  POSE AN ELEVATED TO SIGNIFICANT RISK FOR MORE FLASH FLOODING.
  A FEW STRONGER STORMS MAY ALSO PRODUCE SMALL HAIL WEDNESDAY
  MORNING ACROSS SOUTH CENTRAL MISSOURI.

  AFTER THE RAIN ENDS ON WEDNESDAY...RESIDUAL FLOODING OF
  CREEKS...STREAMS AND SEVERAL MAIN STEM RIVERS WILL LIKELY
  CONTINUE THROUGH THE REMAINDER OF THE WEEK.

  NON THUNDERSTORM WIND GUSTS OVER 30 MPH WILL BE POSSIBLE ON
  FRIDAY ACROSS WESTERN MISSOURI AND SOUTHEAST KANSAS.

  MULTIPLE ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE THIS
  WEEKEND...WHICH COULD AGAIN CREATE THE POTENTIAL FOR FLOODING
  ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO
  TONIGHT ACROSS PORTIONS OF SOUTH CENTRAL MISSOURI GENERALLY
  SOUTH OF A CASSVILLE TO AVA TO SALEM MISSOURI LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Special weather statement, Apr 26, 5:40 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 PM CDT TUE APR 26 2011

MOZ101-102-262315-
BARRY MO-MCDONALD MO-
540 PM CDT TUE APR 26 2011

...SIGNIFICANT WEATHER ALERT FOR EASTERN MCDONALD AND SOUTHERN BARRY
COUNTIES UNTIL 615 PM CDT...

AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 23 MILES SOUTH OF PINEVILLE...MOVING NORTHEAST AT
50 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE ANDERSON...CASSVILLE...EXETER...GOODMAN...
LANAGAN...PINEVILLE...POWELL...RIDGLEY...SELIGMAN...WASHBURN AND
WAYNE.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ALERT INCLUDE ROARING
RIVER STATE PARK.

PEOPLE IN EASTERN MCDONALD AND SOUTHERN BARRY COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

LAT...LON 3650 9448 3675 9445 3671 9369 3653 9383
      3649 9388
TIME...MOT...LOC 2240Z 212DEG 42KT 3629 9434

BOXELL
Local storm report, Apr 26, 6:13 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
613 PM CDT TUE APR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             5 SE PINEVILLE          36.54N 94.32W
04/26/2011  E1.00 INCH       MCDONALD           MO   EMERGENCY MNGR

            NICKEL TO QUARTER SIZED HAIL COVERING GROUND AT U.S. 71
            AND MISSOURI HIGHWAY 90.

&&

JTK

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 7:47 PM CDTFlash Flood WarningSGFDallas, Laclede6 hr
Apr 26, 2:00 AM CDTAreal Flood WarningSGFDent, Douglas, Howell, Oregon, Ozark, Shannon and 3 more66 hr
Apr 26, 2:05 AM CDTAreal Flood WarningSGFBarry, Benton, Christian, Dade, Dallas, Greene and 7 more37 hr
Apr 26, 2:15 AM CDTAreal Flood WarningSGFJasper, McDonald, Newton37 hr
Apr 26, 8:00 AM CDTFlash Flood WarningSGFBarry, Stone, Taney16 hr
Apr 26, 5:40 PM CDTSpecial Weather StatementSGFBarry, McDonald35 min
Apr 26, 5:53 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald, Newton37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.